Thank you so much for your response. Osteoporosis is a horrible disease, but many of the treatments have side effects which are even worse. It's not that I don't trust doctors, but they rely on information supplied by drug companies who are out to make a profit. And the long-term effects of some of the drugs used for treatment aren't even known yet. I'm still undecided about taking Evista. My father had triple bypass surgery--I don't know whether that would make me more vulnerable to a stroke. I did find an excellent article in the June 2010 issue of More magazine about the bone drugs. I'm glad that the risk of femur fractures associated with Fosamax is getting more publicity. I'm sure that many women aren't aware of it.
I really appreciate your input. Is there any chance of starting a forum just for osteoporosis/osteopenia? It's hard locating threads on this topic, which currently appear in many different forums.
I definitely feel for your concern. Although I am 36 I have pretty severe osteoporosis and at one time was recommended to take medication for it. I have several spinal injuries which have resulted in Degenerative Disk Disease, other joint syndromes and overall bone density loss.
I had not personally heard of the the fractures (femur) from the Fosamax, but I did hear of the other risk factors for some of the older drugs. I had heard also of the side effects like hot flashes and sweats which are none too pleasant. My doctor usually advises me that the benefits often outweigh the risks. After hearing about the cancer risks and stroke incidents, I was not too sure. I became pregnant when I was 35 and therefore could not take any drugs. And I am currently recovering from a recent miscarriage and opting to try again when I can, so for me the medication is going to be still out of the question.
My mother in law also suffers from severe bone density loss, and was also instructed to take a similar one of these medications, but since has not. She has instead decided to take a fortified calcium supplement, but I believe her doctor told her that it would not help to restore what she has already lost, only possibly help to further prevent additional loss.
I think, in your case it truly is a matter of knowing how badly your bone density loss is, and if your risk factors for the side effect risks of serious health concerns are increased for any reason other than the suggested link to a possibility of cancers/stroke etc. If you have cancer risks in your family, your risk is obviously elevated. If you have a family history of heart disease, your risk for stroke is also elevated, and therefore your need to adjust for those risks accordingly. If you do not have additional risk concerns, I would say that you might want to seriously consider what might happen if you don't take the medications. In this case, does the risk out weigh the benefit or is it the other way around? For me, that is how I usually justify taking something where there is "risk" involved. Will it effect the quality of your life if you do not take the medication. These are probably questions doctors tell you to think about but no one goes over it with any of us in detail. And while we think often that our physicians will have our best interests at heart, (which they do) time restrictions and thousands of patients sometimes hinder that interest and they are often unable to spend hours going over our histories to ensure that taking something that may affect us will not or should not. You know your history better than they do, off hand. What you need then is to be cognisant of whether the history will imply more risk. This is the question that only your doctor can answer effectively. I would certainly bring your concerns to his/her attention, and let them know that you are struggling with the decision to take it.
I am not sure if even you read more posts on what others did, if it will in the end pertain to you or your situation.
Moreover, your physician can tell you if there is some alternative to taking either of these two medications, and be more specific to you and your needs.
The only other thing I would say, is please do be careful of what you research and read online. Try to remember that, much of what we read is fiction/opinion and not necessarily fact. Statistics also can put things clearly out of whack. Remember a day when there was no Internet, and frankly the only thing we could do besides trust our doctors was go to the library and research it if it was available to do so. I think researching online is a great tool so long as you don't horrify yourself with the negatives that are sure to jump out at you first. If you want to research, promise yourself you will look at both the negatives and the positive sides to whatever you research. Actually type in - "Fosamax - positive effects" and then "Fosamax - negative effects" and see what you get. Also add in the words "Medical information/journals/literature". This should help to weed out information that you don't need like opinion etc, unless you are interested in those specifically. These are things I do as a researcher - (I am a police officer of nearly 15 years.)
I know this is a lot of information that is probably not useful to you in terms of what you were requesting, but I figured that you might not get much a lot of answers specific to your post, and hopefully I am wrong.
In addition to anything I have mentioned, please keep in mind, that while I or others may have extensive knowledge in many areas, you should always seek professional medical advice from your own physician, as it pertains to medical conditions or concerns.
Good luck, and if you have any other questions that I can help you with, please feel free to message me directly.
MedHelp Genetics Community Leader;
Children - Special Needs Community Leader;
Down syndrome Community Leader & Ds Group Forum Founder/Moderator